These Everyday Medications Can Cause Ringing in The Ears

model of inner ear

With the growing need for newer medicines on a daily basis, it can be hard to avoid all of the possible side effects that they come with. In this case, the side effect in question is hearing loss, and it’s possible to experience it through certain medicines. Some medicines aren’t common, while some are actually common treatments for things such as pain relief; so, it’s important that you’re aware of the possible side effects of the medicine you’re taking.

Aspirin

Aspirin is a household drug that anyone can get their hands on after a visit to the pharmacy, and it’s most typically used for pain relief. It’s not uncommon to take Aspirin from time to time, but you should know just like with all medications, taking too much might start to have unwanted effects. It’s best to moderate your dosages if you want to avoid any negative impacts.

When you take large dosages of Aspirin, there’s a chance you could experience hearing loss as a result. These are what are known as ototoxic side effects, and you should make sure you’re monitoring your hearing if you’re taking more than one.

Ibuprofen

Nearly every home has had Ibuprofen ready at some point, and people often use it for simple conditions such as headaches, but it’s also used to treat inflammation. It’s cheap and easy to get your hands on but know that too much can damage your hearing. Make sure you read the packaging and instructions within and don’t take more than the recommended amount. Even if you feel you need more, you would be risking hearing loss as a side effect, or worse.

Antibiotics

Yet another commonly used form of medication, some forms of antibiotics can also present the side effects of hearing loss. It’s not all forms of antibiotics, and you’re not likely to experience it, however, you should be aware of the side effects before you start to take them. They’re important for reducing inflammation and fighting infection, however, some of these antibiotics are known as:

  • Streptomycin
  • Neomycin
  • Tobramycin
  • Paromomycin

These antibiotics all fall under aminoglycosides and are used due to their effectiveness against a huge range of bacteria, giving them a higher success rate when fighting a lot of infections.

What You Should Do

If you’re trying to prevent yourself from experiencing such side effects, the best thing to do would either be to avoid taking the medication altogether or consult a hearing instrument specialist (HIS) about it before you take it. It’s not always easy to avoid, but you should know that not all hearing loss symptoms that you experience due to pills are going to be permanent. With medicines such as Ibuprofen or painkillers, you might find that the symptoms clear up not long after you stop taking the pills.

If you’re already experiencing hearing loss symptoms such as tinnitus or ringing in the ear or muffled hearing and you suspect that they are a result of your medication, you should speak with them immediately to find out the best course of action. As your ear may just heal after you stop taking the medication, it’s best that you drop the medication if possible. Otherwise, you may see worse side effects or further hearing damage.

If you’re planning to take a medication that claims to cause hearing loss, you should make sure you’re monitoring your hearing to see if you notice these effects, so that you may get help with it as soon as possible and or drop your medication.

If the hearing loss symptoms don’t seem to go away, then you may be experiencing permanent hearing loss, which is possible through some ototoxic medications – then you might consider consulting a hearing instrument specialist to speak about further treatments. It’s one of the best ways to treat hearing loss and can help you to restore your hearing capabilities.

Act Fast

Your hearing health is important, and not something you should leave in the background if you’re experiencing any hearing loss symptoms. It’s recommended that as soon as you notice any changes in your symptoms, you call a hearing instrument specialist to talk about what you should do next.

If you’re interested in learning more about whether your medication can cause hearing loss, or you’re experiencing hearing loss and you’re not sure what to do, you can reach out to Audio Hearing Aid Service at any time. Consider call us today at (330) 754-4449 or (330) 440-0018. Don’t hesitate to reach out if you’re experiencing any symptoms, or you need a hearing test!

This article is for informational purposes only. Any changes in medication or in relation to your health should be discussed with your physician.